AMS Bookstore LOGO amslogo
Return to List

AMS TextbooksAMS Applications-related Books

Basic Global Relative Invariants for Homogeneous Linear Differential Equations
Roger Chalkley, University of Cincinnati, OH

Memoirs of the American Mathematical Society
2002; 204 pp; softcover
Volume: 156
ISBN-10: 0-8218-2781-2
ISBN-13: 978-0-8218-2781-9
List Price: US$71
Individual Members: US$42.60
Institutional Members: US$56.80
Order Code: MEMO/156/744
[Add Item]

Request Permissions

Given any fixed integer \(m \ge 3\), we present simple formulas for \(m - 2\) algebraically independent polynomials over \(\mathbb{Q}\) having the remarkable property, with respect to transformations of homogeneous linear differential equations of order \(m\), that each polynomial is both a semi-invariant of the first kind (with respect to changes of the dependent variable) and a semi-invariant of the second kind (with respect to changes of the independent variable). These relative invariants are suitable for global studies in several different contexts and do not require Laguerre-Forsyth reductions for their evaluation. In contrast, all of the general formulas for basic relative invariants that have been proposed by other researchers during the last 113 years are merely local ones that are either much too complicated or require a Laguerre-Forsyth reduction for each evaluation. Unlike numerous studies of relative invariants from 1888 onward, our global approach completely avoids infinitesimal transformations and the compromised rigor associated with them. This memoir has been made completely self-contained in that the proofs for all of its main results are independent of earlier papers on relative invariants. In particular, rigorous proofs are included for several basic assertions from the 1880's that have previously been based on incomplete arguments.


Graduate students and research mathematicians interested in ordinary differential equations.

Table of Contents

  • Introduction
  • Some problems of historical importance
  • Illustrations for some results in Chapters 1 and 2
  • \(\boldsymbol{L}_n\) and \(\boldsymbol{I}_{n,\boldsymbol{i}}\) as semi-invariants of the first kind
  • \(\boldsymbol{V}_n\) and \(\boldsymbol{J}_{n,\boldsymbol{i}}\) as semi-invariants of the second kind
  • The coefficients of transformed equations
  • Formulas that involve \(L_{n}(z)\) or \(I_{n,n}(z)\)
  • Formulas that involve \(V_{n}(z)\) or \(J_{n,n}(z)\)
  • Verification of \(\boldsymbol{I}_{n,n} \equiv \boldsymbol{J}_{n,n}\) and various observations
  • The local constructions of earlier research
  • Relations for \(\boldsymbol{G}_{i}\), \(\boldsymbol{H}_{i}\), and \(\boldsymbol{L}_{i}\) that yield equivalent formulas for basic relative invariants
  • Real-valued functions of a real variable
  • A constructive method for imposing conditions on Laguerre-Forsyth canonical forms
  • Additional formulas for \(\boldsymbol{K}_{i,j}\), \(\boldsymbol{U}_{i,j}\), \(\boldsymbol{A}_{i,j}\), \(\boldsymbol{D}_{i,j}, \dots\)
  • Three canonical forms are now available
  • Interesting problems that require further study
  • Appendix A. Results needed for self-containment
  • Appendix B. Related studies for a class of nonlinear equations
  • Appendix C. Polynomials that are linear in a key variable
  • Appendix D. Rational semi-invariants and relative invariants
  • Appendix E. Generating additional relative invariants
  • Bibliography
  • Index
Powered by MathJax

  AMS Home | Comments:
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia